High Wind, Eddy County Plains
- When
- February 2, 12:09 PM MST to 12:15 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A negatively tilted shortwave trough over the central Rocky Mountains brought an early-season flux of moisture into the Permian Basin. As the surface cyclone developed and moved east, a strong Pacific front brought strong westerly winds to portions of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A negatively tilted shortwave trough over the central Rocky Mountains brought an early-season flux of moisture into the Permian Basin. As the surface cyclone developed and moved east, a strong Pacific front brought strong westerly winds to portions of the area. A localized thunderstorm wind gust was also observed with convection along the advancing front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 2, 10:37 AM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1137 AM CST Fri Feb 2 2024
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 329 AM CST Fri Feb 2 2024
WV imagery shows an inverted upper trough over California this
morning, leaving West Texas and Southeast New Mexico under
progressive southwest flow aloft. The trough will quickly traverse
the desert southwest today, arriving over the Four Corners/New
Mexico by 00Z Saturday. This will develop a mountain wave
signature over the Guadalupes by mid-morning, if not before.
During the afternoon, these stronger winds are expected to move
onto the plains in the lee of the mountains. Farther south, a belt
of 45-55kt 700mb winds will bring high winds to the higher
elevations of the Davis, Chinati, and Chisos Mountains. Advisory
conditions are anticipated on the adjacent plains, and we've
issued warnings/advisories to cover this. Thicknesses will drop
w/the approach of the trough and westerlies usher in cooler
temperatures, shaving 3-4F off yesterday's highs.
As shortwaves round the base of the trough, isolated convection
may develop beginning in the west late morning, then moving east
during the afternoon. However, forecast soundings depict a rather
dry boundary layer, so virga bombs and little rainfall will be
the likely result. However, during the late afternoon, models
sharpen up a dryline over the eastern fringes of the CWA, and this
will open up a brief window for a line of thunderstorms late this
afternoon/evening. However, forecast soundings keep lower level
moisture fairly shallow, suggesting more of a wind threat than
anything else. This activity will move east fairly quickly during
the evening, as westerlies will remain elevated throughout the
night. Mixing will keep overnight lows ~ 9-11F above normal.
Friday night, the trough is forecast to close over northeast New
Mexico, and traverse to the Texas Panhandle/north central Texas by
00Z Sunday. Strong 50-60kt W-NW 700mb winds are forecast to round
the base of the trough Saturday, making for a windy and dusty
day, especially over the west. Earlier shift left a high wind
watch beginning 06Z Saturday, so we went ahead and upgraded to a
warning/advisory through early Sunday morning. This may need to be
adjusted, especially winds in the Permian Basin/Western Low
Rolling Plains, if the trajectory of the trough changes between
now and then. A Pac front behind the trough will usher in
temperatures Sunday afternoon around 10F cooler than Saturday.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 329 AM CST Fri Feb 2 2024
The good news? Above-normal temperatures each afternoon with
morning lows above freezing basically area-wide through Friday.
The bad? No significant precipitation expected in this next week,
and wind remains the only weather of interest in the long term.
Speaking of wind, a upper level low will elongate over Texas
Saturday night, and the strong northwest winds that peaked
Saturday afternoon will be ongoing into early Sunday morning
despite the loss of diurnal mixing. A High Wind Warning is in
effect for every location along and west of the Trans Pecos, and
nearly every other zone will be under a Wind Advisory through
sunrise on Sunday as the gradient remains tight over the area. As
the upper low moves across the Red River Valley Sunday with an
associated surface low moving into East Texas, winds will diminish
a bit but remain elevated (20-30mph with higher gusts) through
Sunday evening, likely resulting in periods of blowing dust.
Lingering cool air behind a Pacific front that moves through this
evening will limit much of a warm up on Sunday despite
compressional warming from the westerly winds. As such, highs on
Sunday should only reach the low to mid 60s for most, still
slightly above normal for early February, and Monday may be
similar as upper level ridging starts to build back in.
Thicknesses increases substantially Tuesday and Wednesday with the
upper ridge situated over Texas and New Mexico, and highs both
afternoons may return to the upper 60s/low 70s.
A low off the coast of CA transitions to an open trough Wednesday
afternoon, becoming absorbed into the upper level pattern and
bringing some needed rain to the Desert Southwest on Thursday. At
this point our area looks to miss out on the precipitation with
this next system, but a redevelopment of gusty downsloping west
winds may bring a return of well-above-normal temperatures for the
end of the week.
-Zuber
&&
.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Fri Feb 2 2024
VFR conditions have returned areawide, and will prevail the next
24 hours. Winds will shift to the W/SW within the first hour or
so of the forecast period, becoming gusty with gusts to around
20-30kt common, and closer to 40kt possible at CNM this afternoon.
Gusty winds will then continue beyond the end of the forecast
period, becoming stronger on Saturday. Showers and a few
thunderstorms are possible this afternoon into early evening
across the area, thus have included VCSH mention at area
terminals, and will amend as needed for TS (though MAF/FST would
have the best chance to see storms). Erratic gusty winds and
lightning will accompany storms that develop.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 44 63 45 63 / 20 0 0 0
Carlsbad 42 60 40 64 / 0 0 0 0
Dryden 45 66 47 69 / 30 0 0 0
Fort Stockton 44 62 43 64 / 10 0 0 0
Guadalupe Pass 35 50 34 54 / 10 0 0 0
Hobbs 38 60 40 62 / 0 0 0 0
Marfa 31 54 30 59 / 10 0 0 0
Midland Intl Airport 43 61 44 63 / 30 0 0 0
Odessa 43 61 44 63 / 20 0 0 0
Wink 42 62 41 66 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 9 AM CST /9 AM MST/ Sunday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Warning until 9 AM CST Sunday for Chinati Mountains-
Chisos Basin-Davis Mountains-Eastern Culberson County.
High Wind Warning from midnight tonight to 9 AM CST Sunday for
Central Brewster County-Davis Mountains Foothills-Loving-
Lower Brewster County-Marfa Plateau-Pecos-Presidio Valley-
Reeves County Plains-Terrell-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory from midnight tonight to 9 AM CST Sunday for
Andrews-Crane-Dawson-Ector-Gaines-Glasscock-Martin-Midland-
Reagan-Upton.
Wind Advisory until midnight CST tonight for Central Brewster
County-Davis Mountains Foothills-Lower Brewster County-
Marfa Plateau-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor.
NM...High Wind Warning until 9 AM MST Sunday for Guadalupe Mountains
of Eddy County.
High Wind Warning until 9 AM MST Sunday for Eddy County Plains.
High Wind Warning from midnight tonight to 9 AM MST Sunday for
Central Lea County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...44
LONG TERM....88
AVIATION...84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 413 AM CST Fri Feb 2 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 413 AM CST Fri Feb 2 2024 /313 AM MST Fri Feb 2 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Thunderstorms are possible, especially across eastern portions of the area, this afternoon and evening. The strongest storms may produce damaging downburst winds. Strong winds will develop this morning and continue through this evening. A High Wind Warning is in effect for the Guadalupe, Delaware, Davis, Chisos, and Glass Mountains and eastern Culberson County this afternoon and tonight. A Wind Advisory is in effect for Reeves County, the Rio Grande, the Presidio Valley, Van Horn and the Highway 54 Corridor, the Marfa Plateau, and the Davis Mountains Foothills for this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Windy to very windy conditions are expected across the area this weekend. A High Wind Warning is in effect for the mountains, everywhere south and west of the Trans Pecos, Southeast New Mexico, and Winkler, Loving, and Ward counties Saturday morning through Sunday morning. A Wind Advisory is in effect for most of the Permian Basin Saturday morning through Sunday morning. Blowing dust this weekend will reduce visibility, with dangerous crosswinds expected on north/south oriented roadways. Near critical fire weather conditions will be possible both Saturday and Sunday afternoons due to strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164077.